Oticon Alta

Hearing Loss Causes: Over The Counter Painkillers

When a headache, fever or muscle pain strikes, what do you do? Chances are, you open the medicine cabinet and reach for a painkiller or fever reducer like acetaminophen (Tylenol), ibuprofen (Advil) or alicylate (aspirin). These over-the-counter (OTC) analgesics are widely available, relatively inexpensive and, in many cases, they work wonders in relieving minor aches and pains. In fact, aspirin, acetaminophen, and ibuprofen are the three most commonly used drugs in the United States.

However, a just-released study suggests these popular medications may not be as harmless as we thought, and, if taken regularly over a long period of time, might increase hearing loss in men.

Hearing Loss Causes: What The Study Found

Hearing Loss Cause

While hearing loss is usually associated with age, this study, published in The American Journal of Medicine in March 2010, found that men under the age of 60 who regularly take aspirin, acetaminophen (known as paracetamol outside the United States), ibuprofen, or non-steroidal anti-inflammatory drugs (NSAIDs) are twice as likely to suffer hearing problems as those who don’t.

The ototoxic effects (damage to the hearing or balance functions of the ear caused by drugs or chemicals) of aspirin are well documented, and the ototoxicity of NSAIDs has been suggested, but the relation between acetaminophen and hearing loss has not been previously explored.

For this study, scientists from Harvard University, Brigham and Women's Hospital, Vanderbilt University and the Massachusetts Eye and Ear Infirmary, Boston, examined factors other than age and noise (two most common causes of hearing impairment) that might lead to hearing loss.

The study, which surveyed 26,917 men every two years over 18 years, found that regular users of aspirin were 12 percent more likely, NSAID users were 21 percent more likely, and acetaminophen /paracetamol users 22 percent more likely to develop hearing loss.

For NSAIDs and acetaminophen / paracetamol, the risk of hearing loss rose with longer duration of use: Men under 50 had a 33 percent increase if taking aspirin, a 61 percent increase with NSAIDs, and a mind-blowing 99 percent increase on acetaminophen /paracetamol.

"Regular use of analgesics, specifically aspirin, NSAIDs, and acetaminophen, might increase the risk of adult hearing loss, particularly in younger individuals,” the study authors noted. “Given the high prevalence of regular analgesic use and health and social implications of hearing impairment, this represents an important public health issue."

It is unclear whether the findings also apply to women, but, for now at least, if you are a man under 60 and taking regular doses of the above-mentioned meds, awareness and caution should be at the forefront of your mind.

More Bad News About Ototoxic Drugs

Information is power, so while we are on the subject of medications that may be harmful to your hearing, make sure not to skip or skimp over this section.

If you have hearing loss (or someone you know does), you need to be especially aware of which prescription and OTC drugs can either damage your hearing or make an existing hearing loss worse.

Unfortunately, the list is long. In addition to meds listed above, some commonly prescribed antibiotics, diuretics, chemotherapy drugs, anesthetics, medications for heart, ulcers, depression, anxiety disorders and a host of other conditions, are among those that could cause or worsen your hearing loss, tinnitus, or balance problems.

Good news, however, is that in some – though not all – cases, the hearing problems caused by these medications are reversible once you stop taking the drug.

To be on the safe side, inform your doctor if you have hearing loss, tinnitus and/or balance issues. Also always ask your health care provider or a pharmacist whether the medications you are taking could damage your hearing. If so, ask whether alternate drugs could be taken instead. But never, ever, discontinue taking a prescribed medication without seeking your doctor’s advice first.

Be Aware Of The Warning Signs

You should also know what the symptoms of ototoxicity are, so you can act immediately and prevent further damage. Here are the signs to look for:

  • Onset of tinnitus (disturbing noises) in one or both ears.
  • Worsening of existing tinnitus or the appearance of another sound that didn't exist before. 
  • Fullness or pressure in your ears that cannot be attributed to other causes, such as sinus infection or a respiratory illness. 
  • Worsening of an existing hearing loss or onset of hearing loss in the unaffected ear.
  • The development of vertigo or spinning sensation usually aggravated by motion, which may or may not be accompanied by nausea.

In all of these cases (or if any other, unfamiliar symptoms related to your hearing should arise), always inform your doctor.

After all, when it comes to protecting your hearing, you can never be too cautious.

Share this article


32 people like this

Comment

Related Content
Preferred Professionals Near You
See More Preferred Professionals

Clinics above not close enough?
Search with your zipcode below.

Sign Up for Our eNewsletter
Our free eNewsletter is delivered to your inbox every two weeks - it’s the best way to stay informed about what’s new at Healthy Hearing!
Preferred Hearing Professionals Near You

Jeffrey H. Aroesty MD, PC

400 Valley Rd Ste 105
Mount Arlington, NJ 07856

Click Here for Details

Total Hearing Care - Hillsborough

311 Courtyard Dr
Hillsborough, NJ 08844

Click Here for Details

ENT and Allergy Associates, LLP - Bridgewater

245 US HWY 22 W 3rd fl
Bridgewater, NJ 08807

Click Here for Details